NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Monday, March 30, 2015
Obesity and Weight Management
Why have I gained so much weight with Celexa?
I am 44 years old and have been on an antidepressant for eight years. I started out on Serzone (I think I was on it for 4 years) but then stopped that because it was pulled from the market. I then started on Celexa and have been on that for the past 4 years at 20 mg. I went up a couple of times to 40 mg but it made me too sleepy. I am on the antidepressant because of chronic headaches. There is a strong maternal family history of depression and I`m not sure if I have depression or not. I`ve read where sometimes depression can manifest itself as chronic pain such as headaches, backaches, etc. I`ve never felt "depressed" and I don`t have anxiety or panic attacks. I don`t know if all of my weight gain is from depression, the antidepressant or both. My antidepressant is prescribed by my PCP. I have seen a psychiatrist and he said that since I don`t have the sadness, the feeling hopeless, no delusions, no hearing voices, etc. then I`m not depressed.
The antidepressant helped my headache pain immensely but then I started gaining weight. I`ve just kind of lived with it but now it has gotten bad. I am now up to 243 lbs and I used to weigh 185 lbs. I joined a gym this past January and started weight lifting classes and doing 30 minutes on the elliptical. I watch what I eat. I`m pretty much a vegetarian. I don`t buy junk food. I don`t drink regular soft drinks. I do everything they tell you to do. That`s why I thought something`s not right. I`m going to the gym, watching what I eat, and nothing is happening. I`ve done research on-line and I`ve gathered (from several sources) that I have to drastically reduce my daily caloric intake to lose weight. The antidepressant really messes with metabolism and one`s ability to lose weight. Is that correct. Last year I did the Optifast system and lost 30 lbs but I HATED IT. Of course, I stopped and gained it all back and then some.
I don`t know what to do! I`ve got an appointment with a psychiatrist in August to see if I really have to be on the antidepressant or if there is something else I can try. I want to lose this weight so badly but I don`t know where to turn. Any suggestions? Thanks.
There are a lot of causes for headache other than depression. Your original doctor may have been a little hasty to assume your headaches were caused by depression. Though more related to migraine headaches here are some other factors your doctor should consider.
- Non-dietary: stress, fatigue, exertion, sleep deprivation, sleeping too long or deeply, bright lights, head trauma, weather changes, high altitude, and hormonal changes (menstruation and oral contraceptives)
- Dietary: Foods and related substances such as tyramine, chocolate, caffeine, aspartame, nitrites, MSG, alcohol, and fatty foods; food allergy; fasting and hypoglycemia.
This said, let's address your weight. I am assuming you are female because the weight range you talk about seems more 'female.' A side effect of antidepressants can be weight gain, more than likely caused by the drug slowing your basal metabolism. You are doing the right thing by getting extra exercise. Exercise can increase your basal metabolic rate (BMR). Strength training in particular may reduce your body fat and increase your lean body mass, so I'm glad to see you doing the weight lifting along with the elliptical trainer. It takes a lot more calories to maintain lean body mass than body fat.
However, your total calorie intake may still be too high for your activity level and gender. If you go to ChooseMyPlate.gov you will find that the calorie level for a moderately active 44 year-old female of normal weight is 2000 calories. Moderately active is 30-60 minutes of moderate physical activity BEYOND regular daily activity. Moderate physical activity is defined as activity that burns 3.5-7 kcal/minute (walking briskly, mowing the lawn -walking, dancing, swimming, or biking on level terrain). You say that you have increased your activity but it might not have been enough if your portion sizes of food and food preparation methods have given you more than 1800-2000 calories.
Now that you have gained the weight you need to create a calorie deficit of 3500 calories to lose one pound. Most people are most successful by creating this deficit with a combination of lower calorie intake and increased physical activity. If you reduce your calorie intake to 1500 calories per day from 2000 you will have shaved off 3500 calories in a week. If you increase your physical activity to burn another 500 calories per day you will lose another 3500 calories. The Dietary Guidelines for Americans suggest that this will mean being moderately to vigorously active for 60-90 minutes per day beyond normal daily routines.
If by chance you have tried to combat your weight gain by cutting calories WAY down (to 800-1000) you may have put your body into famine mode. (It sounds like your readings have suggested to you that this is necessary.) When this happens your body is extra efficient at using the calories it gets by slowing you basal metabolism, which means you burn fewer calories while at rest than someone whose metabolism is higher. (So you may have a slower BMR for two reasons - medication and too few calories.) To kick up your basal metabolic rate you will need to eat more than the 1000 calories (go to 1500) AND increase you physical activity. The increased physical activity, especially if it involves some muscle strengthening, tends to change your body composition to a lower fat level and higher lean body mass. This increases your basal metabolic rate. (Lean burns more calories than fat.)
Finally, data from the National Weight Control Registry of individuals who have successfully lost weight and have kept it off (for up to 10 years - the length of time the registry has existed) suggest that the most successful weight management regimen includes breakfast every day. I find that a serving of a high protein, high fiber cereal (like Nature's Path or Kashi brands) with skim milk and fruit (sometimes dried and sometimes fresh) is a good beginning to the day. It will 'hold me' for 5-6 hours, so that even if I eat breakfast at 6 or 6:30, I can last until noon.
If you say to yourself, "I'm not hungry when I get up," then change your evening eating habits so you are ready to eat. This probably means no eating after dinner. All this will be much easier to do if your headaches are caused by something other than depression and you can get off the Celexa.
Good luck to you.
Sharron Coplin, MS, RD, LD
Food & Nutrition
College of Education and Human Ecology
The Ohio State University